A Fourth-Order Boundary Value Problem with One-Sided Nagumo Condition
© W. Song and W. Gao. 2011
Received: 10 January 2011
Accepted: 9 March 2011
Published: 14 March 2011
The aim of this paper is to study a fourth-order separated boundary value problem with the right-hand side function satisfying one-sided Nagumo-type condition. By making a series of a priori estimates and applying lower and upper functions techniques and Leray-Schauder degree theory, the authors obtain the existence and location result of solutions to the problem.
the authors in  obtained the existence of solutions with the assumption that satisfies the two-sided Nagumo-type conditions. For more related works, interested readers may refer to [1–14]. The one-sided Nagumo-type condition brings some difficulties in studying this kind of problem, as it can be seen in [15–18].
Motivated by the above works, we consider the existence of solutions when satisfies one-sided Nagumo-type conditions. This is a generalization of the above cases. We apply lower and upper functions technique and topological degree method to prove the existence of solutions by making a priori estimates for the third derivative of all solutions of problems (1.1) and (1.2). The estimates are essential for proving the existence of solutions.
The outline of this paper is as follows. In Section 2, we give the definition of lower and upper functions to problems (1.1) and (1.2) and obtain some a priori estimates. Section 3 will be devoted to the study of the existence of solutions. In Section 4, we give an example to illustrate the conclusions.
2. Definitions and A Priori Estimates
define a pair of lower and upper functions of problems (1.1) and (1.2) if the following conditions are satisfied:
that is, lower and upper functions, and their first derivatives are also well ordered.
3. Existence and Location Result
In the presence of an ordered pair of lower and upper functions, the existence and location results for problems (1.1) and (1.2) can be obtained.
4. An Example
does not satisfy the two-sided Nagumo condition.
The authors would like to thank the referees for their valuable comments on and suggestions regarding the original manuscript. This work was supported by NSFC (10771085), by Key Lab of Symbolic Computation and Knowledge Engineering of Ministry of Education, and by the 985 Program of Jilin University.
- Gupta CP: Existence and uniqueness theorems for the bending of an elastic beam equation. Applicable Analysis 1988, 26(4):289-304. 10.1080/00036818808839715View ArticleMathSciNetGoogle Scholar
- Gupta CP: Existence and uniqueness theorems for a fourth order boundary value problem of Sturm-Liouville type. Differential and Integral Equations 1991, 4(2):397-410.MathSciNetGoogle Scholar
- Minhós F, Gyulov T, Santos AI: Existence and location result for a fourth order boundary value problem. Discrete and Continuous Dynamical Systems. Series A 2005, (supplement):662-671.Google Scholar
- Cabada A, Grossinho MDR, Minhós F: On the solvability of some discontinuous third order nonlinear differential equations with two point boundary conditions. Journal of Mathematical Analysis and Applications 2003, 285(1):174-190. 10.1016/S0022-247X(03)00388-3View ArticleMathSciNetGoogle Scholar
- Cabada A, Pouso RL: Extremal solutions of strongly nonlinear discontinuous second-order equations with nonlinear functional boundary conditions. Nonlinear Analysis: Theory, Methods & Applications 2000, 42(8):1377-1396. 10.1016/S0362-546X(99)00158-3View ArticleMathSciNetGoogle Scholar
- Cabada A, Pouso RL:Existence results for the problem with nonlinear boundary conditions. Nonlinear Analysis: Theory, Methods & Applications 1999, 35(2):221-231. 10.1016/S0362-546X(98)00009-1View ArticleMathSciNetGoogle Scholar
- de Coster C: La méthode des sur et sous solutions dans l'étude de problèmes aux limites. Départment de Mathématique, Faculté des Sciences, Université Catholique de Louvain, Février 1994Google Scholar
- de Coster C, Habets P: Upper and lower solutions in the theory of ODE boundary value problems: classical and recent results. In Non-Linear Analysis and Boundary Value Problems for Ordinary Differential Equations (Udine), CISM Courses and Lectures. Volume 371. Springer, Vienna, Austria; 1996:1-78.View ArticleGoogle Scholar
- do Rosário Grossinho M, Minhós FM: Existence result for some third order separated boundary value problems. Nonlinear Analysis: Theory, Methods & Applications 2001, 47(4):2407-2418. 10.1016/S0362-546X(01)00364-9View ArticleMathSciNetGoogle Scholar
- Grossinho MR, Minhós F: Upper and lower solutions for higher order boundary value problems. Nonlinear Studies 2005, 12(2):165-176.MathSciNetGoogle Scholar
- Grossinho MR, Minhós F: Solvability of some higher order two-point boundary value problems. Proceedings of International Conference on Differential Equations and Their Applications (Equadiff 10), August 2001, Prague, Czechoslovak 183-189. CD-ROM papersGoogle Scholar
- Kiguradze IT, Shekhter BL: Singular boundary value problems for second-order ordinary differential equations. Itogi Nauki Tekh., Ser. Sovrem. Probl. Mat., Novejshie Dostizh. 1987, 30: 105-201. English translation in Journal of Soviet Mathematics, vol. 43, no. 2, pp. 2340–2417, 1988MathSciNetGoogle Scholar
- Minhós FM, Santos AI: Existence and non-existence results for two-point boundary value problems of higher order. In Proceedings of International Conference on Differential Equations (Equadiff 2003). World Sci. Publ., Hackensack, NJ, USA; 2005:249-251.Google Scholar
- Nagumo M:Ueber die Differentialgleichung . Proceedings of the Physico-Mathematical Society of Japan 19, 1937(3):861-866.Google Scholar
- Cabada A: An overview of the lower and upper solutions method with nonlinear boundary value conditions. Boundary Value Problems 2011, 2011:-18.Google Scholar
- Grossinho MR, Minhós FM, Santos AI: A third order boundary value problem with one-sided Nagumo condition. Nonlinear Analysis: Theory, Methods & Applications 2005, 63(5–7):247-256.View ArticleGoogle Scholar
- Grossinho MR, Minhós FM, Santos AI: Existence result for a third-order ODE with nonlinear boundary conditions in presence of a sign-type Nagumo control. Journal of Mathematical Analysis and Applications 2005, 309(1):271-283. 10.1016/j.jmaa.2005.01.030View ArticleMathSciNetGoogle Scholar
- Grossinho MR, Minhós FM, Santos AI: Solvability of some third-order boundary value problems with asymmetric unbounded nonlinearities. Nonlinear Analysis: Theory, Methods & Applications 2005, 62(7):1235-1250. 10.1016/j.na.2005.04.029View ArticleMathSciNetGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.